Statins Combined with Stroke Prevention Drug Increase Risk of Haemorrhage
According to a study published in the Canadian Medical Association Journal (CMAJ), two commonly used statins can increase the risk of haemorrhage when combined with dabigatran etexilate, a stroke prevention drug used in patients with atrial fibrillation.
See Also: Statins and Drug-Drug Interactions: AHA Scientific Statement
A possible side effect of dabigatran etexilate is bleeding which can often turn out to be severe enough that the patient may have to visit the emergency department or may have to be admitted to the hospital. Two commonly used statins, lovastatin and simvastatin, could increase the amount of drug that is absorbed by the body thus increasing the risk of bleeding.
Two studies were conducted with patients over the age of 65 who were on dabigatran etexilate between 2012 and 2014. Out of a total of 45,991 patients, 397 cases of ischaemic stroke and 1117 cases of major haemorrhage were identified.
"We found no difference in the risk of stroke in patients receiving dabigatran etexilate who were prescribed lovastatin or simvastatin versus other statins," states Dr. Tony Antoniou, St. Michael's Hospital, Toronto, Ontario. "However, an increase in the risk of bleeding requiring hospital admission or emergency department visits was seen with lovastatin and simvastatin compared with the other statins."
The study findings indicate that there is a clinically important drug interaction between dabigatran etexilate and both simvastatin and lovastatin. Patients who are using this drug should thus be prescribed other statins to avoid any adverse clinical outcomes.
Image Credit: Wikimedia Commons
Published on : Tue, 22 Nov 2016
Print as PDF